Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Can alertness all of a sudden happen before death - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2248 Questions
User :   Do terminally ill people sometimes rally before dying? My mother is terminally ill. For three days she was in and out of consciousness, could not speak, drink or swallow so was taken off all oral medication and given morphine injections. Yesterday she seemed to rally and was the most alert I have seen her in months. Does this mean she is rallying before dying?
Doctor :   Hi
User :   hello
Doctor :   Can you please rally meaning ?
User :   she woke up, could drink, talk and smile
Doctor :   and then.
User :   best she has been in months and yet three days ago she was almost in a coma
Doctor :   Where is is now?
User :   she has been taken off all medication - about ten drugs
User :   she is in a nursing home aged 96
Doctor :   When is in coma she needs hospitalization?
User :   No she is in nursing home under full nursing staff and doctor
Doctor :   OK
Doctor :   Is she intubated?
User :   no
User :   came out of coma after being taken off all her medication
Doctor :   So she is breathing spontaneously .
User :   yes
Doctor :   What terminal disease she is suffering from?
User :   she has had chrones disease, diabetes, strokes, thyroid problems and more
User :   has been bed ridden for 8 months
User :   question is - why would she all of a sudden be alert after being taken off all medication and we thought she was dying?
Doctor :   There is a condition celled Delirium
Doctor :   Delirium is sudden severe confusion and rapid changes in brain function that occur with physical or mental illness.
Doctor :   Symptoms include: Doctor :   Changes in alertness (usually more alert in the morning, less alert at night)
Doctor :   Changes in feeling (sensation) and perception
Doctor :   Changes in level of consciousness or awareness
Doctor :   Confusion (disorientation) about time or place
Doctor :   So all these emotional and personality changes happens
Doctor :   Sudden changes in medications will cause disruption of metabolic function
Doctor :   Do you follow me?
User :   yes
Doctor :   I do not think Just because of stopping medications, she felt better
Doctor :   She has chronic problems and she needs medicines to correct the problems
User :   she could not take them because she could not swallow and before that she was vomiting them up so that is why they were stopped
Doctor :   But Because of terminal status , patients go into delirious status -which vary from mild confusion to coma
Doctor :   ok
User :   so is it possible to be all of a sudden alert again?
Doctor :   Then the reason for vomiting should be found out.
Doctor :   It depends on cause
User :   they were sticking in her throat and she couldnt swallow
User :   so coughed them up again
Doctor :   She has problems -post stroke, diabetes, thyroid problems
Doctor :   I want to know the why she is in coma now
User :   she WAS in coma so medication stopped - my query is why she is suddenly alert again? Is it possible to have an alert time before dying?
Doctor :   if swallowing is the problem, it can be handled differently
Doctor :   I told you that In Delurium patient mental condition changed
Doctor :   usually more alert in the morning, less alert at night)
User :   yes
User :   all that you said about delirium fits her condition
Doctor :   Yes
Doctor :   But what is the cause ?
User :   so it is possible for her to be still dying but have this time of being alert
Doctor :   Causes are her chronic conditions
Doctor :   But if she is coma , then the diagnosis becomes COMA
Doctor :   Is it real coma?
Doctor :   Did the doctor do any tests ?
User :   low blood sugar
User :   was 1.3
Doctor :   Very clear
Doctor :   Hypoglycemia decreasing cerebral function
User :   blood pressure 170 over 70
Doctor :   That is acceptable
User :   blood pressure 170 00ver 100 sorry
Doctor :   ok
Doctor :   low BP is dangerous!
Doctor :   Now you know the cause of coma
Doctor :   It is Hypoglycemia
Doctor :   Does she wake up from coma?
User :   yes she did yesterday
Doctor :   So the sugars were corrected
Doctor :   And she is in and out of coma
User :   has been off all her medications for three days
User :   yes
Doctor :   Alright, now your mom was in Delirium from metabolic changes , low sugars, and now the condition is the same
Doctor :   Now she is Hypoglycemia encephalopathy
Doctor :   This condition is different
Doctor :   When the sugars were low many brain cells dye
Doctor :   if she sustained hypoglycemia for long time she can not really maintain alertness
Doctor :   Do you follow me?
User :   yes, she is in and out of consciousness and sleeps between
Doctor :   Sorry that is the nature of Hypoglycemic encephalopathy
Doctor :   So the concept is clear for you now?
User :   so her doctor was correct in telling me she was dying?
User :   I will look up the term as you suggest
Doctor :   ok
Doctor :   When the brain is damaged, there is gradual deterioration.
Doctor :   Dying is Brain Death,+ heart and lungs not working
Doctor :   Her brain functions is slowly deteriorating
User :   yes
Doctor :   *function
Doctor :   So you can anticipate the complications.
User :   yes
Doctor :   I will pray God
Doctor :   Be supportive to mom
User :   I am
Doctor :   It was nice chatting with you
Doctor :   Thank you for consulting
User :   am with her as much as I can be
User :   thank you
Doctor :   Please leave your feed back after chat
Doctor :   Bye
Doctor :   Yea at the end we need to share last minutes
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor